Missouri, 2019

Flash Flood in Missouri, September 20, 2019

September 20, 2019 · NWS PAH · 1 event in 1 county or zone

A westward propagating cluster of thunderstorms developed in moderate to very unstable conditions within very weak mid level flow on the west side of a surface high pressure system. The westward propagating storms repeatedly moved over the same locations near Jackson, MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A westward propagating cluster of thunderstorms developed in moderate to very unstable conditions within very weak mid level flow on the west side of a surface high pressure system. The westward propagating storms repeatedly moved over the same locations near Jackson, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 20, 1:35 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 20, 1:35 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
235 PM CDT Fri Sep 20 2019

.SHORT TERM...(Tonight through Saturday night)
Issued at 235 PM CDT Fri Sep 20 2019

Convection has been as advertised today, with early morning west
KY activity that dissipated, followed by our afternoon SEMO
showers and storms, with isolated activity east of the MS River.
The EC model this past week, and Hi-Res models (HRW NSSL probably
the best) of the past 24 hours verified the best. We continued to
use their guidance through this short term forecast period.
Expect the activity to continue into the early evening as it moves
NNE. Overnight we will be mainly dry, save for a slight
convective chance into parts of SEMO, and SW IL. Saturday through
Saturday night we should see dry weather, as high pressure to our
east becomes more of an influence. It will promote the
infiltration of drier air, keeping convective chances off to our
NW. Temps will be a blend of persistence, and the warmer ECMOS.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Sep 20 2019

On Sunday, the much-anticipated cold front will be approaching the
PAH CWA from the northwest. Models have come into good agreement
with the timing of the FROPA, mainly from late Sunday afternoon
through Monday morning. Ahead of the front Sunday, winds will be
breezy from the southwest, with gusts up to 25 kts possible. This
southwesterly flow should allow temperatures to climb into the
middle to upper 80s. Wouldn't be surprised if a few locations touch
90.

As the front enters the area late Sunday afternoon, modest
instability combined with sufficient shear will allow for an
environment capable of supporting convection with isolated
strong/severe wind gusts. SPC has introduced a marginal risk for
roughly the northwestern half of our CWA for these reasons. The
front and precipitation chances should clear our southeastern
counties by late Monday morning.

Rainfall totals have decreased a touch from yesterday, with totals
by Monday morning approaching an inch at MVN to little or none in
the southeast, which unfortunately needs the rain the most.

In the wake of the FROPA, high pressure will build in from the
north, bringing more comfortable weather for the second half of
Monday through Tuesday. Highs will be in the upper 70s to lower 80s
with lower humidity.

By Wednesday, high pressure will shift to our east, mid/upper-level
flow will become southwesterly, and a quick-moving disturbance
embedded within this flow will move through the area Wednesday into
Thursday. Models disagree on the timing and coverage precipitation
during this period. GFS introduces precipitation as early as
Wednesday morning, while the ECMWF/Canadian hold things back until
the evening or early Thursday. Accepted the NBM idea of low chance
POPs during this period. Models hinting at another weak disturbance
arriving for Friday, but confidence is too low to introduce chance
POPs during this time.

Temperatures and humidity will creep up once again beginning
Wednesday and continuing through Friday as southwesterly flow sets
up, with highs in the mid to upper 80s.

&&

.AVIATION...
Issued at 235 PM CDT Fri Sep 20 2019

Will continue to see scattered showers and storms over SEMO
through early evening. With isolated activity into southern IL
and southwest IN. Later this evening and overnight, we should
transition to dry, VFR conditions. Gusty SSW winds will continue
through the end of the day, transitioning to light south tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...08
LONG TERM...DWS
AVIATION...08
Hazardous weather outlook, Sep 20, 1:53 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
253 PM CDT Fri Sep 20 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
253 PM CDT Fri Sep 20 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms will continue over southeast Missouri through
early evening and then diminish. The stronger storms will produce
brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected Sunday into Sunday night.
There is a marginal risk of severe storms Sunday into Sunday evening
across southwest Indiana, and most of southern Illinois and
southeast Missouri. The main concern will be isolated damaging
winds, along with locally heavy rainfall and lightning.

Isolated thunderstorms are possible across the area Wednesday
afternoon through Thursday. Storms are expected to remain below
severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

The radar

The Paducah radar (KPAH), 91 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cape Girardeau

When
September 20, 4:30 PM CST to 7:30 PM CST
Where
Cape Girardeau County, 2.66 mi NW of Jackson to 1.37 mi NNE of Jackson
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.405, -89.707

A pick up truck was swept 1/2 mile downstream on Hubble Creek from Downtown Park and became hung up on a bridge embankment. A man was then swept about 200 feet further downstream and grabbed onto some limbs. The vehicle sank, and the man refused medical treatment after being rescued by local law enforcement personnel.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849427.